Log in with your email address username.

×

Severe GHB withdrawal delirium managed with dexmedetomidine

- Featured Image

Clinical record

A 23-year-old woman was sent to our emergency department with severe agitation 12 hours after admission to a private detoxification facility. She had taken γ-hydroxybutyrate (GHB) and methamphetamine that day, and had reportedly presented to the detoxification unit well.

The woman had been dependent on GHB and γ-butyrolactone (GBL) for 2.5 years, and had misused methamphetamine and benzodiazepines. She took up to 36 mL GHB/GBL, 3 points (0.3 g) of methamphetamine, and 25 mg diazepam daily. Her other diagnoses included depression treated with venlafaxine, and mild attention deficit disorder that had previously been treated with methylphenidate.

At the emergency department, she was agitated and responding to hallucinations. She was tremulous, diaphoretic, and tachycardic. She was inattentive, unable to maintain reasonable conversation, and displayed elements of paranoia and thought disorder. She had to be physically restrained. The delirium work-up suggested no alternative diagnoses.

The patient was administered 65 mg diazepam, 50 mg quetiapine and 10 mg olanzapine during the first 24 hours, without marked benefit. Upon transfer to the intensive care unit, dexmedetomidine infusion was commenced. The infusion rate was titrated (1 to 0.2 mg/h) to limit dexmedetomidine-induced bradycardia and hypotension. Ventilation…

email